Author(s): MituPretorian OM, Forgacs B, Qumruddin A, Tavakoli A, Augustine T,
Abstract Share this page
Abstract Clostridium difficile-associated diarrhea is the most common cause of hospital-associated diarrhea in the UK. Infection can produce a spectrum of manifestations from mild diarrhea to toxic megacolon, colonic perforation, and death. The aim of this study was to evaluate the outcomes of patients who developed symptomatic Clostridium difficile infection (CDI) within the first year after solid organ transplantation. Between 2004 and 2007, we performed 682 transplantation: 433 from deceased-donor kidney, 143 live-donor kidney, 18 pancreas-only, and 88 simultaneous kidney and pancreas transplants. Within the first year of transplantation, 24 patients developed symptomatic CDI. No single risk factor or antimicrobial agent was associated with acquiring infection. Among this group, 2 patients developed toxic megacolon requiring subtotal colectomy and recovered. Although 5 patients who developed CDI died within the first year, CDI was not the primary cause of death. The overall mortality of patients who developed CDI within the first year of transplantation accounted for 0.7\% of all transplanted patients. Increased awareness of CDI and barrier nursing can minimize the impact of CDI on the morbidity and mortality associated with transplantation. Patients should be informed of the risk of CDI during consenting for transplantation, because the 3.5\% incidence is more common than that of graft loss due to thrombosis. 2010 Elsevier Inc. All rights reserved.
This article was published in Transplant Proc
and referenced in Journal of Antivirals & Antiretrovirals